Thunderstorm Wind, Texas
- When
- August 7, 3:35 AM CST
- Where
- Texas County, 10.53 mi WNW of Hough
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.750
A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles. Moderate instability and weak wind shear were sufficient to support hail upwards of an inch and few severe wind gusts up to 60-70 mph in a few storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:51 AM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 351 AM CDT Sat Aug 7 2021 .SHORT TERM...Today through Tomorrow Night. 07z WV satellite and GOES wind detections show a stout upper shortwave trof moving eastward over WY. At the surface, a lee trough is present in E NM while surface dewpoint depressions across the Panhandles are in the 10 to 20 degree range. Saturday, as the aforementioned wave continues to shift eastward, cross-barrier flow aloft will increase accordingly, with the lee trough strengthening and shifting eastward as a result. Guidance is in good agreement that the increasing height gradient aloft should allow for an upper jet streak to develop, with this feature progged to set up over far NE NM to W KS. While overall instability looks to be the primary limiting factor - the strengthening lee trough should lead to southwesterly surface winds and little moisture advection into our already somewhat dry airmass - given the robust dynamics ahead of the wave and with the CWA under the right entrance region of that upper jet, should get at least some convection to develop near the surface trough in the northwestern Panhandles this afternoon. With MLCAPE values of 750-1000 J/kg and 0-6km bulk shear of 25-30 knots, could get some organized convection as well. Progged hodographs show some turning in the low levels but generally straight profiles in the 2-6km layer, suggesting any supercells will tend to split, with upscale growth occurring due to storm mergers. Given a likely narrow window for supercellular structures and the weak instability, hail risk looks to be limited to quarter size. With the previously discussed dry lower levels, LCL heights appear to be at least 10 kft. This suggests the tornado risk is negligible while also pointing to damaging wind as the primary threat. Indeed, progged DCAPE values are over 1000 J/kg, suggesting some 70 mph wind gusts could occur. Moving on to Sunday, as the wave departs to the east, modest large scale height rises look to occur. Thus, despite a shift to more of an easterly component to the surface winds, temperatures should still reach the mid to upper 90s. Additionally, with relatively dry profiles still in place, chance for convection appears low at this time. Ferguson && .LONG TERM...Monday through Friday. For Monday and Tuesday, upper level high pressure is expected to dominate the weather across the southern high plains. This will result in a continuation of above normal temperatures, including max temperatures at some locations approaching or exceeding 100 degrees during this time period. For Tuesday night through Friday, the upper level ridge of high pressure is forecast to break down and reorganize to the west and northwest of the area. This pattern change will allow for cooler temperatures closer to normal values for early August along with at least a slight chance for showers and thunderstorms. Medium range models are in basic agreement on the overall pattern change and were accepted. NBM temperatures and pops capture the above progged scenario and were utilized in the grids for Monday through Friday. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 96 67 96 70 99 / 5 20 0 5 0 Beaver OK 101 66 98 70 102 / 20 30 0 0 0 Boise City OK 96 60 93 63 98 / 40 10 0 0 5 Borger TX 101 69 100 74 103 / 10 30 0 0 0 Boys Ranch TX 99 65 97 70 102 / 20 20 0 0 0 Canyon TX 95 67 96 69 98 / 5 20 5 5 0 Clarendon TX 94 70 95 72 96 / 0 10 0 5 0 Dalhart TX 96 59 93 62 100 / 30 20 0 0 5 Guymon OK 100 62 97 67 103 / 40 30 0 0 0 Hereford TX 97 65 97 68 99 / 5 20 5 5 0 Lipscomb TX 98 68 96 72 100 / 10 30 0 5 0 Pampa TX 96 67 95 70 97 / 5 20 0 5 0 Shamrock TX 95 70 96 72 97 / 0 20 5 5 0 Wellington TX 97 72 97 73 98 / 0 20 5 5 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 336 AM CDT Sat Aug 7 2021 OKZ001>003-TXZ001>020-317-072100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 336 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight across most of the Oklahoma and Texas Panhandles. A few storms may become strong to severe this afternoon and evening, with large hail to around the size of quarters and damaging winds of 60 to 70 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Tuesday evening through Friday across most of the Oklahoma and Texas Panhandles. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary later this afternoon and evening. 02
The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
The county Emergency Manager ran into accumulating hail that was a couple inches deep and completely covering the ground. The largest hail stone was estimated to be around the size of nickels. However, this was from inside the car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977689, 976386.